Allergy reactions to insulin: effects of continuous subcutaneous insulin infusion and insulin analogues

Authors

  • R. P. Radermecker,

    Corresponding author
    1. Division of Diabetes, Nutrition and Metabolic Disorders, Department of Medicine, CHU Sart Tilman, University of Liège, B-4000 Liège, Belgium
    • Division of Diabetes, Nutrition and Metabolic Disorders, Department of Medicine, CHU Sart Tilman, University of Liège, B-4000 Liège, Belgium.
    Search for more papers by this author
  • A. J. Scheen

    1. Division of Diabetes, Nutrition and Metabolic Disorders, Department of Medicine, CHU Sart Tilman, University of Liège, B-4000 Liège, Belgium
    Search for more papers by this author

Abstract

The purification of animal insulin preparations and the use of human recombinant insulin have markedly reduced the incidence but not completely suppressed the occurrence of insulin allergy manifestations. Advances in technologies concerning the mode of delivery of insulin, i.e. continuous subcutaneous insulin infusion (CSII), and the use of insulin analogues, resulting from the alteration in the amino acid sequence of the native insulin molecule, may influence the immunogenicity and antigenicity of native insulin. Instead of increasing allergy reactions, CSII has been reported to represent a successful alternative treatment in diabetic patients presenting local or generalized allergy to insulin or other components (zinc, protamine) of conventional treatment. Most recent reports concern CSII-treated patients using short-acting insulin analogues (essentially insulin lispro), although the precise role of these insulin analogues remains unclear as allergy to them has also been described. Finally, data on antigenicity and immunogenicity of long-acting insulin analogues (glargine, detemir), which may mimic the basal insulin delivery with CSII, remain scarce at present. Copyright © 2007 John Wiley & Sons, Ltd.

Ancillary